This time of year, many patients will be taking aspirin for the relief of symptoms associated with infections of the upper and lower respiratory tract. Aspirin is very helpful in relieving pain and reducing fever, but for an unfortunate few with asthma, the use of aspirin can bring on additional symptoms. These are patients that have aspirin-exacerbated respiratory tract disease.
Patients with this problem have the following features: asthma, chronic inflammation of the nose and sinuses, and nasal polyps. In a matter of 20 minutes or up to 3 hours following the ingestion of aspirin, these patients develop nasal congestion and bronchoconstriction. This reaction and sensitivity is not limited to aspirin, but occurs with other so-called non-steroidal anti-inflammatory drugs or NSAIDS. NSAIDS include popular drugs such as Motrin and Aleve, along with others. Tylenol, which can relieve pain, but has no anti-inflammatory effect, is the preferred medication for these patients. I should mention that there are a number of anti-inflammatory drugs that can be obtained by prescription, which can have this same effect. You should mention your sensitivity to your physician if anti-inflammatory drugs are required for your problem.
If you have this type of reaction after taking aspirin or other NSAIDS you may want to ask your doctor if desensitization would be helpful. Patients with asthma can have severe reactions due to aspirin and NSAIDS. You need to be aware of the symptoms. Your cold may not be getting worse, you may have aspirin sensitivity.